Montana, 2014High Wind in Montana, February 10 to 13, 2014
February 10 to 13, 2014 · NWS TFX · 21 events in 13 counties and zones
West to northwest flow resulted in a strong pressure gradient developing along the lee side of the Rocky Mountains, stretching out into the plains of Central and North Central Montana.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
West to northwest flow resulted in a strong pressure gradient developing along the lee side of the Rocky Mountains, stretching out into the plains of Central and North Central Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 10, 3:01 PM MST, 2 hours 21 minutes earlier.
Area forecast discussion, Feb 10, 3:01 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
301 PM MST Mon Feb 10 2014
.DISCUSSION...
Today through Wednesday...An active weather pattern is in store for
the area through the short term as snow develops over the Rocky
Mountain Front and strong winds ahead of an advancing cold front
bring gusty winds to the wind prone areas of North Central and
Central Montana. By Tuesday a relatively strong shortwave will
move across the area continuing to keep wind speeds up across the
area until a northerly cold front moves in and displaces the
stronger westerly winds. This front could bring some light
precipitation as upslope develops with the cold front. Also as a
result of the cold front have lowered highs over most of the
plains for Tuesday. There will be drying behind the disturbance
Tuesday afternoon and evening with northwest flow aloft weakening.
Then later Tuesday night into Wednesday strong west to northwest
flow aloft will develop and snow will increase over the western
mountains. Another weather disturbance aloft will move through the
forecast area but it is forecast to be weaker than the one on
Tuesday. At the surface a warm front is expected to move to the
east slopes by late Tuesday night then move east Wednesday. There
could be a little precipitation ahead of the front but then strong
low level westerly winds will kick in by Wednesday afternoon.
High wind highlights...Confidence has grown for a high wind event
over the Rocky Mountain Front and have upgraded the high wind
watch for that area to a high wind warning. Elsewhere do not see
much threat for high winds until Wednesday and mostly likely not
until the afternoon. Have high enough confidence that there will
not be high winds east of the Rocky Mountain Front to drop the
portion of the high wind watch from tonight through Tuesday night
for that area. However will leave the watch in place for
Wednesday where confidence is at least moderate for a high wind
event. The exception to this is have upgraded the high wind watch
for Toole and Liberty counties to a high wind warning beginning
tonight. The reason for this is models forecast relatively strong
westerly winds aloft to develop tonight in the typically windier
areas near Whitlash and Sunburst.
Winter weather highlights...With strong westerly winds expected
tonight into early Tuesday before winds shift to the north and
weaken by the afternoon in combination with current snow cover have
issued a winter weather advisory for blowing snow. Although the
plains should stay mainly dry while the strong westerly winds are in
place..there will be snow over the mountains of the Rocky Mountain
Front so the winter weather advisory will also include the mention
of snow. Also highlights might be needed for the mountains/foothills
of the Rocky Mountain Front by Wednesday as significant
precipitation is expected with more strong winds. But for now will
just have highlights for the period from this afternoon into
Tuesday. Blank/Suk
Wednesday night through Monday...Unsettled west-northwesterly flow
will persist through the forecast period with temperatures near to
slightly above seasonal averages. As several embedded upper-level
disturbances move over the Treasure State, precipitation chances
will increase along the Continental Divide with strong winds
possible along the Rocky Mountain Front and adjacent plains. A High
Wind Watch is in effect Wednesday night and Thursday for all of
north-central Montana. Long-range forecast models remain in good
agreement regarding the overall weather pattern and position of the
jet stream over the Northern Rockies. There is also better agreement
regarding the timing of each disturbance, which has helped to raise
forecast confidence. With ample Pacific moisture moving into the
Northern Rockies, the best precipitation chances will be in the
mountains above 6000 feet where accumulating snowfall is likely,
however there may be light precipitation over the plains and
southwest valleys. Impacts to travel over mountain passes will be
possible throughout the forecast period. At this time, the best
potential for widespread precipitation will be on Friday as a
stronger upper-level shortwave and associated Pacific cold front
move across the region. Precipitation type will depend on the timing
of the cold front, but temperatures will remain in the upper 30s to
lower 40s during the day with lows in the 20s. Given this trend, if
the cold front moves trough Thursday night or Friday morning, light
snow is possible, however if the front pushes through the area
during the day, a mix of rain and snow at lower elevations is
possible. The GFS and ECMWF show some differences for Saturday as
the ECMWF brings another weak shortwave and a chance of
precipitation across the area while the GFS builds a weak
upper-level ridge. Have leaned towards the GFS solution with weak
upper-level ridging promoting drier conditions over the
plains/valleys with a chance of precipitation in the mountains. In
addition, strong westerly flow aloft will promote strong downslope
winds over the Rocky Mountain Front and adjacent plains. At this
time, the best potential for high winds will be on Wednesday night
and again Friday with the frontal passage. Will continue to monitor
for any potential winter weather or additional high wind highlights.
MLV
&&
.AVIATION...
UPDATED 1830Z.
High pressure aloft will provide generally dry and stable
conditions. A few isolated snow showers are possible over the
mountains. Surface winds will increase along the Rocky Mountain
Front. VFR conditions prevail with MVFR conditions possible in the
vicinity of showers. Mountains may be obscured at times.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 36 28 42 25 / 0 10 50 20
CTB 32 23 36 20 / 10 10 50 20
HLN 36 23 44 23 / 20 10 60 20
BZN 34 23 42 22 / 20 20 50 20
WEY 31 15 32 18 / 40 40 50 60
DLN 37 22 43 26 / 10 10 50 20
HVR 18 7 34 13 / 0 10 30 20
LWT 29 24 37 19 / 0 10 60 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING until 5 PM MST Thursday Liberty...Toole.
HIGH WIND WATCH from late Tuesday night through Thursday
afternoon Blaine...Cascade...Central and Southern Lewis and
Clark...Chouteau...Eastern Glacier...Eastern Pondera...Eastern
Teton...Fergus...Hill...Judith Basin...Meagher.
HIGH WIND WARNING until 5 PM MST Thursday Northern Rocky
Mountain Front...Southern Rocky Mountain Front.
WINTER WEATHER ADVISORY until Noon MST Tuesday Northern Rocky
Mountain Front...Southern Rocky Mountain Front.
&&
weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov
Hazardous weather outlook, Feb 10, 5:09 AM MST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
509 AM MST MON FEB 10 2014
MTZ010>014-046-047-049>051-054-111215-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-EASTERN PONDERA-BLAINE-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
509 AM MST MON FEB 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A HIGH WIND WATCH IS IN EFFECT FOR WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ008-015-052-053-055-111215-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
509 AM MST MON FEB 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ009-048-111215-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
509 AM MST MON FEB 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
BEGINNING AT NOON MST.
A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 5 PM MST.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HIGH WIND WARNING CONTINUES IN EFFECT THROUGH 5 PM MST
WEDNESDAY.
THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW CONTINUES IN
EFFECT UNTIL NOON MST TUESDAY.
PERIODS OF HEAVY SNOW ARE POSSIBLE OVER THE MOUNTAINS WEDNESDAY
THROUGH SUNDAY.
MORE HIGH WINDS ARE POSSIBLE FROM WEDNESDAY NIGHT THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF HIGH WINDS AND/OR WIND DAMAGE WOULD BE GREATLY
APPRECIATED. REPORTS OF POOR VISIBILITIES IN SNOW AND/OR BLOWING
SNOW WOULD ALSO BE GREATLY APPRECIATED.
MTZ044-045-111215-
TOOLE-LIBERTY-
509 AM MST MON FEB 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 5 PM MST.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HIGH WIND WARNING CONTINUES IN EFFECT UNTIL 5 PM MST WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF HIGH WINDS AND/OR WIND DAMAGE WOULD BE GREATLY
APPRECIATED.
In the hours before
Local storm report, Feb 10, 4:28 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
428 PM MST MON FEB 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM NON-TSTM WND GST 1 E EAST GLACIER PARK 48.45N 113.19W
02/10/2014 M56 MPH GLACIER MT DEPT OF HIGHWAYS
SUSTAINED WINDS DURING THE PAST ONE HALF HOUR 40 MPH OR
GREATER
&&
CZHigh Wind, Southern Rocky Mountain Front
- When
- February 10, 5:22 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
High winds measuring 53KT (61MPH) were reported 17 mi W of Pendroy, MT at the Theodore Roosevelt Memorial Ranch.
High Wind, Cascade
- When
- February 10, 8:32 PM MST
- Where
- Cascade forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
High winds measuring 50KT (58MPH) were reported 21 mi SE of Cascade, MT at the Millegan sensor.
High Wind, Liberty
- When
- February 10, 9:00 PM MST to 10:00 PM MST
- Where
- Liberty forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
High sustained winds measuring 39KT (45MPH), with a gust to 68KT (78MPH), were reported 6 mi NE of Whitlash, MT at the State Flood sensor.
High Wind, North Rocky Mountain Front
- When
- February 10, 9:10 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
High winds measuring 51KT (59MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine DOT sensor.
High Wind, Judith Basin
- When
- February 11, 3:53 AM MST to 4:53 AM MST
- Where
- Judith Basin forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
High sustained winds measuring 35KT (40MPH) were reported 2 mi SSE of Geyser, MT at the Geyser DOT sensor.
High Wind, North Rocky Mountain Front
- When
- February 12, 12:08 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
High winds estimated at 52KT (60MPH), with near whiteout conditions along highway US-2, were reported 3 mi E of East Glacier Park, MT.
High Wind, Madison
- When
- February 12, 5:30 AM MST to 7:45 AM MST
- Where
- Madison forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Department of Highways
High sustained winds measuring 37KT (43MPH) were reported 4 mi NNE of McAllister, MT at the Norris Hill DOT sensor.
High Wind, Cascade
- When
- February 12, 6:16 AM MST
- Where
- Cascade forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
High winds measuring 61KT (70MPH) were reported 4 mi S of Cascade, MT.
High Wind, Liberty
- When
- February 12, 8:30 AM MST
- Where
- Liberty forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
High winds measuring 70KT (80MPH) were reported 6 mi NE of Whitlash, MT at the State Flood sensor.
High Wind, Eastern Teton
- When
- February 12, 10:15 AM MST
- Where
- Eastern Teton forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Public
High winds measuring 69KT (79MPH) were reported 7 mi S of Power, MT.
High Wind, Cascade
- When
- February 12, 10:15 AM MST to 12:00 PM MST
- Where
- Cascade forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Trained Spotter
High winds measuring 78KT (90MPH) were reported in Cascade, MT. Unknown damage to roof and siding reported.
High Wind, Broadwater
- When
- February 12, 10:51 AM MST
- Where
- Broadwater forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
High winds measuring 55KT (63MPH) were reported 6 mi SE of Winston, MT near Canyon Ferry Silos.
High Wind, Gallatin
- When
- February 12, 11:15 AM MST
- Where
- Gallatin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
High winds measuring 53KT (61MPH) were reported 1 mi SW of Three Forks, MT at the Three Forks Airport AWOS.
High Wind, Eastern Glacier
- When
- February 12, 11:24 AM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
High winds measuring 61KT (70MPH) were reported 3 mi SW of Cut Bank, MT and the Cut Bank Airport ASOS.
High Wind, Judith Basin
- When
- February 12, 1:00 PM MST to 5:00 PM MST
- Where
- Judith Basin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
Multiple vehicles blown off area roads. (3 Pickup trucks and 2 tractor-trailers). Multiple power poles down in Moccasin, MT and Stanford, MT.
High Wind, Toole
- When
- February 12, 1:19 PM MST
- Where
- Toole forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
High winds measuring 71KT (82MPH) were reported 8 mi WNW of Whitlash, MT.
High Wind, Gallatin
- When
- February 12, 2:31 PM MST
- Where
- Gallatin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
High winds measuring 52KT (60MPH) were reported 11 mi E of Bozeman, MT at the Bozeman Pass DOT sensor.
High Wind, North Rocky Mountain Front
- When
- February 12, 3:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 96 kt (110 mph) measured gust
- Reported by
- Park/Forest Service
High winds measuring 96KT (110MPH) were reported 13 mi WSW of St Mary, MT at the Logan Pass Visitor's Center.
High Wind, Blaine
- When
- February 12, 4:00 PM MST
- Where
- Blaine forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
High winds measuring 53KT (61MPH) were reported 13 mi S of Fort Belknap, MT at the Fort Belknap RAWS.
High Wind, North Rocky Mountain Front
- When
- February 13, 9:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 103 kt (119 mph) measured gust
- Reported by
- Park/Forest Service
High winds measuring 103KT (118MPH) were reported 13 mi WSW of St Mary, MT at the Logan Pass Visitor's Center.
High Wind, Southern Lewis and Clark
- When
- February 13, 2:45 PM MST
- Where
- Southern Lewis and Clark forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
High winds measuring 52KT (60MPH) were reported 1 mi WNW of Marysville, MT at the Great Divide Ski Area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, February 10 to 11, 20143 deaths · 1 injured · $330,000 · 3 events
- Avalanche in Colorado, February 10, 20141 death · 1 event
- Lake-Effect Snow in New York, February 10 to 11, 2014$80,000 · 3 events
- Winter Weather in North Carolina, February 10, 20149 events
- Heavy Snow and Winter Weather in Washington, February 10, 20147 events
- Winter Weather in Louisiana, February 10, 20147 events
- Winter Weather in Arkansas, February 10 to 11, 20146 events
- Winter Weather in Texas, February 10, 20144 events
- Heavy Snow in Kansas, February 10 to 11, 20144 events
- Winter Weather in Missouri, February 10, 20143 events
- Winter Weather in Idaho, February 10, 20142 events
- High Wind in Alaska, February 10, 2014$2,000 · 54 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495166, 495167, 495170, 495169, 495171, 495172, 495174, 495173, 495175, 495176, 495191, 495177, 495178, 495179, 495164, 495192, 495193, 495194, 495195, 495199, 495208.